Colorado, 2020

Wildfire in Colorado, July 15 to 22, 2020

July 15 to 22, 2020 · NWS GJT · 1 event in 1 county or zone

A lightning strike ignited a wildfire 10 miles west of Meeker.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A lightning strike ignited a wildfire 10 miles west of Meeker.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 15, 11:07 AM MST, 1 hour 8 minutes earlier.

Area forecast discussion, Jul 15, 11:07 AM MST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1207 PM MDT Wed Jul 15 2020

.SHORT TERM...(Today through Thursday)
Issued at 347 AM MDT Wed Jul 15 2020

An anomalously strong system is sitting over the northern
Canadian Prairies this morning. Satellite imagery is picking up on
the trough axis associated with this low rotating across the
Wyoming Rockies with the upstream flow turning northwest. Drier
air filters into the north in the wake of the trough passage with
the confluent zone bisecting our CWA near I-70. Expect some
isolated storms to still fire up north but the better coverage
will be over the southern mountains this afternoon. Temperatures
this afternoon remain above normal and not many changes made to
forecast with highs still flirting with triple digits in the lower
desert valleys. The passage of the trough to the north looks to
have pushed the center of the subtrop high into the Southern
Plains where it looks to remain through the end of the week. To
the West there is a weak trough sitting of the SoCal coast. The
placement of both these features appears more favorable for
pulling subtropical moisture northward into our CWA beginning late
tonight. The weak subtropical jet will be nosing across the 4
Corners overnight into Thursday and looks to add just a bit more
ascent into the mix for Thursday. An uptick in convection is being
projected by the models on Thursday and the chance of getting
rainfall to ground is looking a bit better. Moisture in the mid
levels increase as well as the PBL moisture with dewpoints moving
toward the mid to upper 40s. Winds will still be a threat on
outflows but the mid to higher elevations could see some rainfall
rates over .5"/hr. With the arrival of the moisture temperatures
will be knocked back just a bit.

.LONG TERM...(Thursday night through Tuesday)
Issued at 347 AM MDT Wed Jul 15 2020

A trough moving into the Pacific Northwest on Thursday will try and
absorb the cutoff low sitting off the SoCal coast, dragging it
northward. This will allow the ridge of high pressure sitting over
the Southern Plains shift south and tap into some subtropical
moisture, pulling it northward. Precipitable water values in this
plume of moisture are forecast to be 0.75-1.00 inch, which is plenty
to fire off afternoon showers and thunderstorms through the end of
the week. Storm chances favor the Divide, particularly the Southern
and Central Mountains. Expect the greatest threat with any storms to
be gusty winds, as the lower levels of the atmosphere will still be
quite dry. Any wetting rainfall that does manage to occur will be in
the higher elevations.

As the Pacific Northwest trough propagates to the east, the cutoff
low will drift to the northwest, allowing the ridge to expand
westward over the Four Corners and into the Great Basin. This will
cut off the moisture plume and shunt it to the south. Although model
guidance suggests that the moisture plume will try to move to the
northwest around the high pressure circulation, the high will be
positioned a bit too far west to allow that moisture to impact us.
That's not to say there is no chance of showers or storms next week,
as some moisture is forecast to remain trapped under the ridge and
be recycled each afternoon. However, the coverage will be scattered
to isolated at best, and with such dry lower levels, there is little
chance for wetting rain. Expect mainly hot and dry conditions
otherwise.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1150 AM MDT Wed Jul 15 2020

Storms beginning to fire over the San Juans and Grand Mesa late
this morning. Expect convection to stay isolated to scattered
mainly over the central and southern mountains with VCTS more
likely at KTEX and KASE. Mostly to partly sunny skies expected
elsewhere with less wind than yesterday and occasional breezes to
20 kts. Any convection should wind down after sunset with very
little if any expected overnight. VFR conditions prevail with CIGS
in any showers/storms above ILS breakpoints.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&

SHORT TERM...15
LONG TERM...BGB
AVIATION...MDA
Hazardous weather outlook, Jul 15, 3:35 AM MST, 8 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
435 AM MDT Wed Jul 15 2020

COZ001>014-017>023-UTZ022>025-027>029-161045-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
435 AM MDT Wed Jul 15 2020

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Thunderstorm development will again occur this afternoon with the
heating of the day...favored over the southern Colorado mountains.
Gusty outflow winds will continue to be the main threat.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorm development can be expected each day through Tuesday
with the best coverage remaining over the mountains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Central Yampa River Basin

When
July 15, 12:15 PM MST to July 22, 4:09 PM MST
Where
Central Yampa River Basin forecast zone
Reported by
Other Federal Agency
Coordinates
40.361, -107.805 (the zone’s center; the record gives no point)

The Grassy Fire began in mid July due to lightning 10 miles west of Meeker and grew to 868 acres before it was contained a week later.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 896132.